I tend to formulate strong opinions on things I don't necessarily know much about. But I'm always willing to stand corrected. And I've been corrected!
I'm not sure where I got this take-two-ibuprofen-the-night-before-a-long-run ritual. Did someone tell me to do this? Did I make this up? When did I decide it was a good idea? It seemed to make sense -- prevent inflammation before it starts! Brilliant!
The first clue it might not be the best idea was when I mentioned it to my doctor during a routine visit.
"How often are you doing this?"
"Oh, once a week."
"That doesn't worry me. I'd be worried if it was three or four times a week."
Oh great! Wait, three or four times a week? Don't some people regularly take Advil three or four times a week not because of marathon training but simply because they're living?
I asked my personal physician about this (my sister), and she said Advil is more harmful to people putting their bodies through extreme physical exertion, like running marathons. What? You can take ibuprofen if you're not doing anything, but not if you are?
I called Dr. Meredith Bean, a sports medicine doctor at Kaiser Permanente, which will be staffing the 18 aid stations and medical tent during the CIM. This is how she explained it.
When you're running long distances, you're getting less blood flow through your kidneys. Ibuprofen also decreases blood flow to the kidneys, and so extreme exercising and ibuprofen is like a double-whammy shock to your poor little kidneys.
Taking Advil after a run is OK, Bean said. But mostly she recommends icing.
"I don't like people on [chronic] ibuprofen but sometimes a medical condition means the benefits outweigh the risks," she said. "But a healthy person running a marathon - you don't want to take a bunch of ibuprofen and kill your kidneys because you want to prevent a little knee pain."
And as for the benefits of taking the ibuprofen before bed, the night before of a long run?
"Zero," Bean said.
Ibuprofen only lasts six to eight hours anyway, so it was not doing a damn thing. Oops. I guess that's why there's an M.D. after her name, and not mine.